Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 151, NWS Houston/Galveston, TX

December 27, 2015Houston County, Trinity County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 27, 2015, 2:30 PM CST for Houston County, Trinity County, Walker County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2015, 2:30 PM CST (20:30 UTC)
Expired
Dec 27, 2015, 3:00 PM CST
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 27, 8:56 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2015-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 11:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 27, 11:52 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST SUN DEC 27 2015

.AVIATION...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING FROM WEST TO EAST
ACROSS THE AREA ASSOCIATED WITH COLD FRONT AND UPPER LEVEL
DISTURBANCE. FRONT THROUGH CLL ALREADY. SHOULD CLEAR OTHER TAF
SITES OVER NEXT 4 HOURS. HAVE LEANED ON RAPID REFRESH FOR TIMING
OF WIND SHIFT AND LINE OF TSTRMS. ANOTHER LINE OF SHOWERS POSSIBLE
TONIGHT WITH UPPER FORCING. CIGS LIFTING MONDAY MORNING WITH VFR
CONDITIONS. GUSTY WINDS ALSO A MAJOR STORY WITH THE TAFS BOTH
AHEAD OF AND BEHIND THE FRONT WITH SOME GUSTS OVER 30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 940 AM CST SUN DEC 27 2015/

UPDATE...
BUSY DAY AHEAD OF SERN TX. FORECAST UPDATED TO ACCOUNT FOR FASTER
INTRUSION OF COLD FRONT INTO FAR WRN PART OF THE FORECAST AREA
THIS MORNING...AS WELL AS THE TORNADO WATCH IN EFFECT THROUGH 4P.
AS OF 15Z FRONT HAS PUSHED THROUGH COLLEGE STATION. FRONT WILL
ACCELERATE EAST LATER TODAY MOVING THROUGH THE HOUSTON METRO
AROUND 3-4 PM AND THROUGH THE REST OF SERN TX EARLY THIS EVENING.

ONGOING MOIST CONVECTION REMAINS FAIRLY SHALLOW BENEATH MID LEVEL
INVERSION EVIDENT ON CRP 12Z SOUNDING. WITH INCREASING UPPER
SUPPORT AS UPPER LOW CONTINUES EWD ACROSS CENTRAL TX...AND MODEST
DIURNAL HEATING...EXPECT GENERAL INCREASE IN COVERAGE AND
INTENSITY OF THESE SHALLOW STORMS THROUGH THE DAY. TORNADOES AND
DAMAGING WINDS REMAIN PRIMARY THREATS...ALTHOUGH COULD SEE 3-4
INCHES OF RAIN TODAY AND THIS EVENING ACROSS NORTHERN COUNTIES
WITH SOME LOCALIZED FLOODING PROBLEMS.

REMAINDER OF FORECAST REMAINS UNCHANGED...INCLUDING WIND
ADVISORIES BOTH AHEAD OF THE FRONT AND BEHIND AS WINDS ABRUPTLY
CHANGE TO OUT OF THE NW AND TEMPS DROP NEARLY 20 DEGREES.

EVANS

PREV DISCUSSION... /ISSUED 625 AM CST SUN DEC 27 2015/

AVIATION...
VERY LITTLE CHANGE PLANNED TO CURRENT TAFS. STILL EXPECTING THE
STRONG SOUTHERLY FLOW THIS MORNING WITH FREQUENT SHOWERS RACING
NORTH THROUGH THE AREA. AS THE MORNING CONTINUES EXPECT TSRA
COVERAGE TO INCREASE AND THE THREAT OF SEVERE WEATHER...TORNADOES
AND DAMAGING WINDS. FRONT MOVING EASTWARD AT 35 KNOTS AND SHOULD
GET INTO THE IAH/HOU TERMINALS AROUND 16-20Z. WESTERLY WINDS OF
20-25 KNOTS IN THE WAKE OF THE FRONT AND RAPIDLY FALLING
TEMPERATURES. MVFR CIGS THIS MORNING SHOULD CONTINUE INTO THE LATE
EVENING TO EARLY MORNING HOURS THEN DRYING OF THE LL WITH RESIDUAL
MOISTURE ALOFT LEADING TO A SCT-OVC 6000-7000FT DECK.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  37  50  35  57 / 100  50  10  10  10
HOUSTON (IAH)              75  40  53  37  57 / 100  60  10  10  10
GALVESTON (GLS)            73  45  53  46  60 /  90  60  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...MADISON...MATAGORDA...MONTGOMERY...WALLER...
     WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON.

GM...GALE WARNING UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY.

&&

DISCUSSION...99
AVIATION/MARINE...99
Hazardous weather outlook, Dec 27, 4:23 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
423 AM CST SUN DEC 27 2015

TXZ163-164-177>179-200-281030-
HOUSTON-LIBERTY-POLK-SAN JACINTO-TRINITY-WALKER-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CROSS
SOUTHEAST TEXAS THIS AFTERNOON. THE FRONT WILL TRIGGER A LINE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION TODAY.

GMZ330-335-350-355-370-375-281030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS MORNING AND A GALE
WARNING IS IN EFFECT FOR THE MUCH OF THE MARINE AREA THIS
AFTERNOON AND TONIGHT. A COLD FRONT WILL CROSS THE MARINE AREA
THIS AFTERNOON. THE FRONT WILL TRIGGER A LINE OF STRONG TO SEVERE
STORMS AND ALL MARINE INTERESTS SHOULD KEEP UP WITH THE LATEST
FORECASTS. TIDE LEVELS WILL INCREASE IN RESPONSE TO THE STRONGER
WINDS AND SOME MINOR COASTAL FLOODING IS POSSIBLE. RIP CURRENTS
WILL ALSO BE POSSIBLE SO USE CAUTION IF HEADING TO THE BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ176-195>199-210>214-226-227-235>238-281030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-
WALLER-WASHINGTON-WHARTON-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. SOUTH TO SOUTHEAST WINDS OF
20 TO 25 MPH WITH HIGHER GUSTS WILL MAKE DRIVING HIGH PROFILE ON
EAST WEST ROADS HAZARDOUS. UNSECURED ITEMS WILL BE BLOWN AROUND BY
GUSTY WINDS. IN ADDITION...A LINE OF STRONG TO SEVERE STORMS OVER
CENTRAL TEXAS WILL APPROACH THE REGION LATER THIS MORNING. SOME
OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:50 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more30 hr
Dec 27, 3:47 AM CSTGale WarningHGX29 hr
Dec 27, 6:25 AM CSTSpecial Weather StatementHGXBrazos50 min
Dec 27, 6:36 AM CSTSpecial Weather StatementHGXMontgomery, Walker39 min
Dec 27, 7:49 AM CSTSpecial Weather StatementHGXWalker26 min
Dec 27, 8:24 AM CSTSpecial Weather StatementHGXWalker51 min
Dec 27, 9:47 AM CSTSevere Thunderstorm WarningHGXHouston, Trinity28 min
Dec 27, 10:07 AM CSTSevere Thunderstorm WarningHGXAustin, Washington38 min
Dec 27, 10:40 AM CSTAreal Flood AdvisoryHGXAustin, Washington2 hr
Dec 27, 11:06 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington12 min
Dec 27, 11:34 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington116 min
Dec 27, 11:39 AM CSTAreal Flood AdvisoryHGXAustin, Burleson, Washington2 hr
Dec 27, 12:25 PM CSTAreal Flood AdvisoryHGXAustin, Washington2 hr
Dec 27, 12:30 PM CSTAreal Flood AdvisoryHGXBrazos, Grimes, Madison2 hr
Dec 27, 1:25 PM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington65 min
Dec 27, 2:22 PM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more113 min
Dec 27, 2:27 PM CSTRiver Flood WarningHGXBrazos, Grimes, Madison6 days
Dec 27, 2:41 PM CSTSevere Thunderstorm WarningHGXHouston, Madison, Montgomery, Trinity, Walker34 min
Dec 27, 3:05 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity25 min
Dec 27, 3:34 PM CSTSpecial Weather StatementHGXHouston41 min
Dec 27, 3:51 PM CSTSevere Thunderstorm WarningHGXHouston24 min
Dec 27, 5:02 PM CSTSpecial Weather StatementHGXHarris43 min
Dec 27, 5:28 PM CSTSpecial Weather StatementHGXSan Jacinto47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.